Funnel Cloud, Madison
- When
- July 6, 4:47 PM CST
- Where
- Madison County, 1.48 mi SSW of East Peru
- Reported by
- Law Enforcement
- Coordinates
- 41.210, -93.940
Strong heating in a weakly sheared environment resulted in isolated thunderstorms during the afternoon of the 6th. With high CAPE values, and about 200 J/kg of CAPE in the lower 3 km of the atmosphere, a funnel cloud was produced by one of the cells in Madison County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong heating in a weakly sheared environment resulted in isolated thunderstorms during the afternoon of the 6th. With high CAPE values, and about 200 J/kg of CAPE in the lower 3 km of the atmosphere, a funnel cloud was produced by one of the cells in Madison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 2:13 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT MON JUL 6 2009 .SHORT TERM /TONIGHT/... SCATTERED WEAK CONVECTION DEVELOPING OVER THE SOUTH CENTRAL FORECAST AREA THIS AFTERNOON SHOULD END TOWARDS 00Z AS IT IS MAINLY DIURNALLY DRIVEN. ADDITIONAL CONVECTION HAS DEVELOPED ALONG A CONVERGENT ZONE ACROSS EASTERN SOUTH DAKOTA AND WILL GRADUALLY MOVE TOWARD NORTH CENTRAL IOWA THIS EVENING AND OVERNIGHT. CONVERGENCE SHOULD INCREASE IN THIS REGION AS HIGH PRESSURE SHIFTS SOUTHEAST INTO SOUTHERN MINNESOTA...ALLOWING FOR LIGHT SOUTHERLY FLOW TO MOVE BACK NORTH ACROSS IOWA. THIS SOUTHERLY FLOW WILL MEET DRIER AIR WORKING SOUTH OVER MINNESOTA AND SHOULD BECOME THE FOCUSED AREA FOR CONVECTION OVERNIGHT. PRIMARY LIFT IS AROUND 850 MB...HOWEVER THE LLJ REMAINS FOCUSED TO THE WEST AND OVERALL FORCING IS WEAK. ANY CONVECTION THAT DEVELOPS SHOULD REMAIN WELL BELOW SEVERE LIMITS DUE TO WEAK INSTABILITY. MUCH OF THE CENTRAL AND SOUTH WILL REMAIN DRY OVERNIGHT ONCE AFTERNOON ACTIVITY DIMINISHES. .LONG TERM /TONIGHT THROUGH SUNDAY/... A WEAK BAROCLINIC ZONE WILL REMAIN DRAPED FROM SOUTHERN MN ACROSS NORTHEASTERN IA AND INTO IL ON TUESDAY...PROVIDING A FOCUS MECHANISM FOR PRECIP DEVELOPMENT AS SUBTLE SHORTWAVES MOVE THROUGH NORTHWESTERLY FLOW AROUND THE RIDGE ALOFT. HOWEVER...DYNAMICS AND SURFACE CONVERGENCE IN THE AREA ARE WEAK...SO HAVE NOT GONE ABOVE LOW/MID CHANCE POPS AND KEPT QPFS LOW IN OUR NORTH AND NORTHEAST. MEANWHILE...A SURFACE LOW MOVING SOUTHEAST ACROSS THE HIGH PLAINS WILL COME TO REST OVER NE AND KS BY TUESDAY EVENING...WITH A WARM FRONT COALESCING WITH THE AFOREMENTIONED BAROCLINIC ZONE ACROSS SOUTHERN MN. THIS WILL RESULT IN STRONG THUNDERSTORM DEVELOPMENT IN EASTERN SD/SOUTHWESTERN MN LATE TUESDAY. AFTER SUNSET THESE STORMS WILL MORPH INTO AN MCS AND MOVE ACROSS OUR NORTHERN AND NORTHEASTERN COUNTIES...HOWEVER THERE IS GREAT UNCERTAINTY REGARDING ITS TIMING AND STRENGTH AS INSTABILITY AND LIFT ARE CONSIDERABLY WEAKER IN OUR AREA. IN ANY EVENT THIS WILL JUSTIFY HIGHER CHANCE POPS IN OUR NORTHERN COUNTIES LATE TUESDAY NIGHT. THE FORECAST FOR WEDNESDAY IS MORE UNCERTAIN. MODELS ARE NEARLY UNANIMOUS INN BRINGING A MORE IDENTIFIABLE SHORTWAVE/VORT MAX AROUND THE EDGE OF THE RIDGE AND ACROSS OUR AREA. HOWEVER...THE MID/UPPER RIDGE WILL BE PERSISTENT OR SLIGHTLY BUILDING ACROSS THE AREA AND FORECAST SOUNDINGS INDICATE A SIZABLE CAP DEVELOPING ESPECIALLY IN THE AFTERNOON...WHICH WOULD INHIBIT PRECIP DEVELOPMENT. GIVEN THIS UNCERTAINTY HAVE NOT MADE SIGNIFICANT CHANGES TO PRECIP FORECAST FOR WEDNESDAY...STICKING WITH LOW-END CHANCE POPS. A COLD FRONT IS STILL ON TRACK TO ENTER IOWA FROM THE NORTHWEST LATE THURSDAY...HOWEVER THE ARE SIGNIFICANT DIFFERENCES IN TIMING AMONGST THE LONG-RANGE MODELS. IN ADDITION...THE PARENT LOW OF THE FRONT WILL PASS FAR TO OUR NORTH ACROSS SOUTHERN CANADA...WITH WEAK DYNAMICS IN OUR AREA AND LIGHTER SURFACE FLOW NEAR THE FRONT. STILL...BOUNDARY LAYER MOISTURE AND SOME MEASURE OF CONVERGENCE ALONG THE FRONT SHOULD BE SUFFICIENT TO GENERATE SHOWERS AND STORMS AS IT PASSES THROUGH...WITH THE SEVERE THREAT APPEARING QUITE LOW AT THIS TIME. IT APPEARS THAT THE FRONT WILL STALL SOMEWHERE ACROSS OR NEAR SOUTHERN IOWA...PROVIDING CONTINUING PRECIP CHANCES INTO THE WEEKEND. && .AVIATION...06/18Z SCT CU EXPECTED THIS AFTERNOON AND MAY HAVE SOME BKN VFR CEILINGS. MAIN FORECAST IMPACT WILL BE OVERNIGHT WITH SYSTEM DROPPING OUT OF THE DAKOTAS AND MINNESOTA. EXPECT A FEW THUNDERSTORMS TO DEVELOP AND AFFECT PORTIONS OF NORTHERN IOWA ESPECIALLY NEAR KMCW AND KALO. SOME OF THIS CONVECTION MAY LINGER INTO TUE MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 504 AM CDT MON JUL 6 2009 IAZ004>007-015>017-023>028-033>039-047>050-071015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- 504 AM CDT MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...WITH BEST CHANCES NORTH OF AN ALGONA TO WATERLOO LINE. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE...BUT NOT LIKELY...WITH MARGINALLY SEVERE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH SATURDAY...WITH BEST CHANCES TUESDAY NIGHT AND THURSDAY THROUGH FRIDAY. AT THIS TIME...AN ORGANIZED SEVERE THUNDERSTORM THREAT DOES NOT APPEAR LIKELY THROUGH WEDNESDAY. THE PREDICTABILITY OF SEVERE WEATHER THURSDAY THROUGH SATURDAY IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ044>046-057>062-070>075-081>086-092>097-071015- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 504 AM CDT MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AT TIMES FROM LATE TUESDAY THROUGH SATURDAY...WITH BEST CHANCES EARLY WEDNESDAY AND THURSDAY THROUGH FRIDAY. AT THIS TIME...AN ORGANIZED SEVERE THUNDERSTORM THREAT DOES NOT APPEAR LIKELY THROUGH WEDNESDAY. THE PREDICTABILITY OF SEVERE WEATHER THURSDAY THROUGH SATURDAY IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MOYER
The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169913.